Medical questions & health advice by licensed doctors
"Does anemia decrease appetite?"
My dad was told by doctors a few years ago that he was anemic. Since then, I don't think he has done a great job taking care of it. I've also noticed that as he gets older he seems to want to eat less and less ? and he's getting thinner, too. Could this be the anemia?
Anemia is the most common disorder of the blood, and refers to a decrease in the number of red blood cells below the normal range. Red blood cells are important because they carry oxygen to tissues all over the body, where the oxygen is used to make energy. There are several different forms of anemia, and each form can cause a classic set of symptoms. These forms commonly include those due to iron deficiency, folic acid deficiency, vitamin B12 deficiency, and liver disease, to name a few. However, each form of anemia can cause constitutional symptoms such as general weakness, malaise, and depressed appetite. These symptoms can lead to less caloric intake and subsequently to weight loss. For example, I recently took care of a patient with severe Vitamin B12 deficiency who lost 50 pounds over one year. Anemia is generally a very treatable illness, and your father should certainly follow-up with his physician to clarify exactly which type of anemia he is suffering from, and what the cause of it is. He should be sure to tell his physician about his weight loss and decreased appetite, as anemia is not the only cause of these symptoms, and other tests can help determine exactly what is going on.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.